Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 495, NWS Dodge City, KS

November 15, 1996Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 15, 1996, 5:14 PM CST for Clark County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 15, 1996, 5:14 PM CST (23:14 UTC)
Expired
Nov 15, 1996, 5:45 PM CST
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 5:32 PM CSTHail 0.75Minneola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 152315 RRA
SVRDDC
KSC025-152345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CST FRI NOV 15 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...NORTHWESTERN CLARK COUNTY
 
AT 512 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
SOUTHEAST OF MINNEOLA MOVING NORTHEAST AT 30 MPH.  THE STORM WILL
REMAIN OVER OPEN COUNTY THROUGH 530 PM...PASSING NORTH OF CLARK
STATE LAKE.

PERSONS IN THE PATH OF THIS STORM SHOULD MOVE INDOORS AND STAY AWAY
FROM WINDOWS. 

A TORNADO WATCH IS ALSO IN EFFECT.  S|EVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN
EFFECT UNTIL 510 PM.
 
HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 3:30 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 15, 3:30 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST FRI NOV 15 1996

...ANOTHER TUFFY...

WILL KEEP IT SHORT WITH DEVELOPING TSRA.

FRONT EXTENDS FROM ABOUT HYS TO NORTH OF EHA.  LOOKS LIKE IT IS
BEGINING TO MOVE BACK SLIGHTLY TO THE SOUTH AS HLCS TEMP DROPPED FROM
14C TO 3C BETWEEN 14 AND 15Z.  ALSO...88D SHOWING TSRA DEVELOPING IN TX
PANHANDLE AND IN NORTHERN CWA.

PROBLEM THIS PACKAGE WILL BE LOCATION OF FRONT TONIGHT/SATURDAY AND
WHERE TO PUT TSRA AND SNOW AREAS. LOOKS LIKE FRONT WILL CUT FROM
SOUTHWEST TO NORTHEAST THROUGH CENTER OF CWA FRI MORNING (DEPENDING ON
WHAT TSRA DOES TO IT). LOOKS LIKE AMPLE MOISTURE TO OVER RUN FRONT.
WILL KEEP WSW FOR NORTHWEST AND NORTH ZONES FOR SATURDAY.  FOR
TONIGHT...WILL MENTION VERY HI POPS ACROSS MUCH OF CWA AS WE SHOULD BE
UNDER GOOD PVA WITH LOTS OF LOW LEVEL MOSITURE. MODELS POINT TOWARD
GOOD INSTABILITY TONIGHT AND MAY SEE SOME SEVERE. MODELS ALSO HINT
TOWARD DRY SLOT OVER AREA SAT NIGHT...BUT EXPECT TO SEE SOME RAP AROUND.
MODELS MAY BE MOVING SFC LOW TOO FAST WITH LARGE HIGH EAST. BUT EXPECT
PCPN TO END OVER MOST OF AREA BY LATE SAT NIGHT OR SUNDAY MORNING AND
WILL KEEP POPS LOW FOR SUN.

FOR TEMPS...GUIDANCE DOESNT SEEM REALISTIC AND HAVE MADE SEVERAL
ADJUSTMENTS.

DDC 045/045 027/047 030 96-
GCK 043/045 027/048 029 86-
EHA 039/054 026/052 033 510
LBL 040/052 028/053 034 851
HYS 035/038 028/042 030 ++3
P28 055/062 031/030 034 ++0

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 4:08 PM CSTSevere Thunderstorm WarningDDCMeade32 min
Nov 15, 4:40 PM CSTSevere Thunderstorm WarningDDCClark30 min
Nov 15, 4:47 PM CSTSevere Thunderstorm WarningDDCFord, Gray33 min
Nov 15, 5:22 PM CSTSevere Thunderstorm WarningDDCFord28 min
Nov 15, 5:24 PM CSTSevere Thunderstorm WarningDDCMeade46 min
Nov 15, 5:46 PM CSTSevere Thunderstorm WarningDDCFord34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.